Alert archive / West Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 19, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 29, 2005, 2:01 PM EDT for Calhoun County, Gilmer County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2005, 2:01 PM EDT (18:01 UTC)
- Expired
- Aug 29, 2005, 5:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, WV, Gilmer County, WV
The radar
The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 4:12 PM EDT | FLOOD | 7 S Mount Zion, WV | CREEK OUT OF BANKS NEAR MILLSTONE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 291806 FFWRLX WVC013-021-292100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 201 PM EDT MON AUG 29 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... GILMER COUNTY IN WEST VIRGINIA CALHOUN COUNTY IN WEST VIRGINIA * UNTIL 500 PM EDT. * AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAINFALL MOVING ACROSS GILMER AND CALHOUN COUNTIES. THE HEAVIEST RAINFALL HAS BEEN FOCUSING ALONG STEER CREEK. * HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE....STUMPTOWN AND CEDAR CREEK STATE PARK A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3866 8111 3885 8075 3907 8078 3892 8125 $$ 01
1 follow-up statement
000 WGUS71 KRLX 291855 FFSRLX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 247 PM EDT MON AUG 29 2005 WVC013-021-292100- CALHOUN WV-GILMER WV- 247 PM EDT MON AUG 29 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR GILMER AND CALHOUN COUNTIES... AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT AN AREA OF HEAVY STORMS WILL BE MOVING ACROSS THE WARNING AREA BETWEEN 3 AND 4 PM. THIS WILL CREATE SIGNIFICANT FLOODING PROBLEMS ON CREEKS AND STREAMS...PARTICULARLY IN THE SOUTHERN HALF OF GILMER AND EASTERN CALHOUN COUNTIES. OF PARTICULAR CONCERN ARE LOCATIONS ALONG THE STEER CREEK AND CEDAR CREEK BASINS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3866 8111 3885 8075 3907 8078 3892 8125 $$ AAR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 1:54 PM EDT, 7 minutes earlier.
Area forecast discussion, Aug 29, 1:54 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 154 PM EDT MON AUG 29 2005 .AVIATION... SOUTHERLY INFLOW AHEAD OF KATRINA IS BRINGING MOISTURE NORTHWARD INTO THE REGION. A WEAK STATIONARY FRONT AT THE SURFACE AND 850 CONVERGENCE BOUNDARY ALONG THE OHIO RIVER IS ACTING AS A FOCUSING MECHANISM FOR RAIN SHOWERS WITH IFR TO OCCASIONALLY LIFR CONDITIONS. THESE SHOWERS SHOULD CONTINUE FOR THIS AFTERNOON THROUGH THE EARLY EVENING HOURS AS A SHORTWAVE ROTATES AROUND THE UPPER TROUGH OVER THE GREAT LAKE STATES. THIS SHOULD ALLOW FOR SOME BREAK IN THE SHOWERS UNTIL THE NEXT BAND OF SHOWERS COMES NORTHWARD TUESDAY MORNING. THE EASTERN SITES HAVE THE BEST CHANCE FOR SEEING VFR CONDITIONS EARLY AS THE CEILING IS ABOVE 12000 FT AND VISIBILITIES SHOULD BE IMPROVING AT BKW. IN THE WEST...HTS/PKB WILL REMAIN MVFR TO IFR MOST OF THE PERIOD. && .PREVIOUS DISCUSSION... (ISSUED 1122 AM EDT MON AUG 29 2005) SHORT TERM (REST OF TODAY THROUGH TONIGHT)... INVERTED SURFACE TROUGH AND 850 MB CONVERGENCE BOUNDARY ARE NOW SITTING OVER THE OHIO RIVER AND EASTERN OHIO. AS KATRINA BEGINS TO APPROACH...THE FLOW ALOFT IS BEGINNING TO INCREASE OUT OF THE SOUTH. AS THIS FLOW CONVERGES WITH THESE BOUNDARIES...AREAS OF SHOWERS WILL CONTINUE TO DEVELOP AND MOVE NORTHEASTWARD. THUS HAVE INCREASED THE POPS THIS AFTERNOON WEST OF THE OHIO RIVER AND ALSO ACROSS SOUTHERN WV. REMAINDER OF THE FORECAST STILL LOOKS TO BE ON TRACK...BUT WILL BE LOOKING AT NEW MODELS TO DEAL WITH TRACK OF KATRINA AND A FLOOD WATCH MAY BE NECESSARY FOR PARTS OF THE AREA. PREVIOUS DISCUSSION... (ISSUED 640 AM EDT MON AUG 29 2005) AVIATION... MORNING FOG SHOULD BURN OFF DURING THE 12Z-15Z TIME FRAME BRINGING CONDITIONS BACK TO VFR. SOME RAIN SHOWERS ARE LIFTING NORTH THROUGH THE AREA BUT CONDITIONS WITHIN THE RAIN IS NOT RESTRICTING VISIBILITIES BELOW MVFR. EXPECT MID DECK AND HIGH CLOUDS TO PREVAIL THROUGHOUT THE DAY AND THEN GRADUALLY LOWER THIS AFTERNOON AND OVERNIGHT AS THE EFFECTS FROM KATRINA BEGIN TO AFFECT THE REGION. SHOWERS WILL OCCUR ALONG AND WEST OF OHIO RIVER TODAY AND TONIGHT...BRINGING MVFR CONDITIONS TO THE WESTERN SITES. PREVIOUS DISCUSSION... (ISSUED 315 AM EDT MON AUG 29 2005) LONG TERM (TONIGHT THROUGH SUNDAY)... KATRINA REMAINS THE TOTAL FOCUS ON OUR WEATHER THIS PERIOD. THE OFFICIAL TRACK BRINGS KATRINA NORTHWARD THROUGH MISSISSIPPI INTO WESTERN TENNESSEE TONIGHT...AND ACROSS CENTRAL KENTUCKY AND CENTRAL OHIO TUESDAY INTO WEDNESDAY. THIS IS MORE IN LINE WITH THE FASTER GFS MODEL RATHER THAN THE SLOWER MET MODEL...AND IS REASONABLE SINCE TROPICAL SYSTEMS USUALLY DO NOT SLOW DOWN WHEN THEY BECOME EMBEDDED IN SOUTHWEST FLOW ALOFT. DESPITE THE FASTER SOLUTION... TREMENDOUS TROPICAL MOISTURE WILL BRING A THREAT OF FLOODING RAINS ALONG ITS TRACK. MOST OF THE RAIN FOR OUR REGION WILL FALL TUESDAY INTO EARLY WEDNESDAY...WITH THE GREATEST FLOOD POTENTIAL FOR OUR REGION BEING ALONG AND WEST OF THE OHIO RIVER. IN ADDITION...SINCE WE WILL BE ON EAST SIDE OF THE TRACK...THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS EXISTS WITH THIS SYSTEM ON TUESDAY. OF COURSE...AS KATRINA MOVES INLAND THE WIND FIELD WILL WEAKEN...BUT SOME GUSTY WINDS WILL BE STILL BE FELT TUESDAY IN THE SOUTHERLY FLOW AHEAD OF IT. TEMPERATURES WILL BE NEAR NORMAL TUESDAY AND WEDNESDAY DESPITE THE TROPICAL AIR...MAINLY DUE TO CLOUDS AND RAIN. THE REMNANTS OF KATRINA WILL LIFT OUT LATER WEDNESDAY WITH DRIER AND COOLER AIR AS HIGH PRESSURE BUILDS IN. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...ESS
Hazardous weather outlook, Aug 29, 4:42 AM EDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 442 AM EDT MON AUG 29 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-300845- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON- WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 442 AM EDT MON AUG 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA... SOUTHEAST OHIO...SOUTHWEST VIRGINIA...WESTERN WEST VIRGINIA AND NORTHEAST KENTUCKY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE REMNANTS OF HURRICANE KATRINA WILL TRACK FROM THE GULF COAST INTO THE TENNESSEE VALLEY BY TUESDAY MORNING AND THEN INTO THE OHIO VALLEY BY WEDNESDAY. DEPENDING ON THE EXACT TRACK...HEAVY RAIN COULD FALL ACROSS THE AREA...POSSIBLY LEADING TO WATER PROBLEMS. HOWEVER...AT THIS TIME...THE EXACT TRACK IS STILL UNCERTAIN...AND ANY CHANGE IN THE TRACK COULD GREATLY AFFECT THE TIMING...CHANCE...AND AMOUNT OF RAINFALL. THE STORM PREDICTION CENTER HAS OUTLOOKED THE AREA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY. THE THREAT FOR ISOLATED TORNADOES WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 29, 1:40 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 140 PM EDT MON AUG 29 2005 KYZ101>103-105-OHZ086-087-WVZ005-006-291945- BOYD-CABELL-CARTER-GALLIA-GREENUP-LAWRENCE-WAYNE- 140 PM EDT MON AUG 29 2005 MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS THE TRI STATE REGION DURING THE AFTERNOON. RAINFALL AMOUNTS OF 1/2 TO ONE INCH IN THE SHOWERS CAN BE EXPECTED AS THEY PASS. THIS WILL CAUSE DRAINAGE PROBLEMS IN URBAN AREAS AND SOME PONDING OF WATER ON ROADWAYS IN LOW SPOTS. A FLOOD WATCH WILL BE ISSUED THIS AFTERNOON FOR THE THREAT OF FLOODING ON STREAMS AND CREEKS IF THE REPEATED PASSAGE OF MODERATE TO HEAVY STORMS IN SOME AREAS DEVELOPS. 01
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:58 PM EDT | Flash Flood Warning | RLX | Putnam | 3 hr |
| Aug 29, 3:17 PM EDT | Flash Flood Warning | RLX | Kanawha | 3 hr |
| Aug 29, 3:36 PM EDT | Flash Flood Warning | RLX | Lewis | 3 hr |
| Aug 29, 3:36 PM EDT | Flash Flood Warning | RLX | Lincoln | 3 hr |
| Aug 29, 3:42 PM EDT | Flash Flood Warning | RLX | Clay | 3 hr |
| Aug 29, 4:12 PM EDT | Flash Flood Warning | RLX | Braxton | 3 hr |
| Aug 29, 4:31 PM EDT | Flash Flood Warning | RLX | Harrison | 3 hr |
| Aug 29, 4:36 PM EDT | Flash Flood Warning | RLX | Calhoun, Gilmer | 3 hr |
| Aug 29, 5:23 PM EDT | Flash Flood Warning | RLX | Roane | 2 hr |
| Aug 29, 6:16 PM EDT | Flash Flood Warning | RLX | Lewis | 119 min |
| Aug 29, 6:28 PM EDT | Flash Flood Warning | RLX | Clay | 2 hr |
Nearby
Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.